Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 133, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2003, 8:06 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 8:06 PM MDT (02:06 UTC)
- Expired
- Jul 5, 2003, 8:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 164 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 2303 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 060206 SVRDDC KSC075-187-060245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 906 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS STANTON COUNTY IN SOUTHWEST KANSAS * UNTIL 945 PM CDT(845 PM MDT) * AT 906 PM CDT(806 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF JOHNSON CITY...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED MANTER AT 930 PM CDT JOHNSON CITY AT 945 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WINDS OF 60 MILES AN HOUR, LAT...LON 3782 10199 3742 10201 3742 10155 3791 10159 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:05 PM MDT, 7 hours 1 minute earlier.
Area forecast discussion, Jul 5, 1:05 PM MDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 205 PM CDT SAT JUL 5 2003 DAYS 1-2... MAIN CHALLENGE THROUGH MONDAY WILL BE HOW HOT TO GO AND THE SLIGHTEST CHANCES OF THUNDERSTORMS IN THE FAR NORTHWEST. PERSISTENT, TYPICAL JULY PATTERN UNDERWAY WITH 594 DAM H5 HIGH OVER WESTERN NEW MEXICO. MORNING UA ANALYSIS SHOWED SPLIT POLAR JET OVER WESTERN CONUS WITH SOUTHERN BRANCH OF WESTERLIES EXTENDING FROM LARGE, PINWHEELING UPPER LOW CENTERED AROUND 33N/142W. THIS HAS HELPED DEVELOP DECENT S/WV TROF OVER WESTERN NEBRASKA AS OF 18Z. HEAT LOW AND OLD FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA HAVE HELPED MAINTAIN STRONG, NEAR SURFACE BAROCLINIC ZONE THIS AFTERNOON AND SHOULD BE ENOUGH TO GENERATE CONVECTION BY EARLY EVENING NORTH OF MY AREA. 500MB PATTERN WILL NOT CHANGE MUCH AT ALL OVER THE NEXT COUPLE DAYS AND THUS HAVE OPTED FOR PERSISTENCE FORECAST, WHICH MEANS 102- 105F FOR HAYS AREA AND NEAR 100F ELSEWHERE ACROSS SOUTHWEST KANSAS FOR LATE AFTERNOON HIGHS. WITH LEE TROF AND FRONTAL BOUNDARY POSITIONING OVER NORTHWEST KANSAS CONTINUING, THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS AS DEEP CONVECTIVE BOUNDARY LAYER DEVELOPS LATE AFTERNOON. ETA BUFR SOUNDINGS FOR NORTHWEST KANSAS SHOWING LATE AFTERNOON CONVECTIVE BOUNDARY LAYER EXTENDING BEYOND 600MB. STORMS THAT WOULD FORM IN THIS ENVIRONMENT WOULD HAVE TO BE WATCHED FOR SIGNIFICANT DOWNBURST WINDS WITH PRONOUNCED EVAPORATIVE POTENTIAL. IT WILL BE TOUGH FOR STORMS TO MOVE INTO MY AREA ONCE THEY DEVELOP OVER NORTHWEST KS/EASTERN CO WITH VERY WEAK UPPER WINDS, HOWEVER THE GOING SLIGHT CHANCE POPS IN THE NORTHWEST STILL LOOK REASONABLE AS ONE OR TWO OF THESE STORMS MAY ENTER HAMILTON, SCOTT, OR TREGO COUNTIES. DAYS 3-7... THE GOING 3-6 DAY FORECAST SEEMS ON TRACK, AND BASICALLY EXTRAPOLATED DAY 6 INTO DAY 7. HOT AND HOTTER. IN THE NEAREST TERM, MONDAY NIGHT, STAYED WITH THE INHERITED 20 PERCENT POPS IN ABOUT THE NORTHERN 1/2 OF CWA, BUT TRIMMED THE AREA FARTHER NORTH ONE ROW OF COUNTIES. THERE IS AN UPPER WAVE PROGGED BY THE AVN, ETA, GFS, AND ECMWF WHICH WILL TRACK WEST TO EAST ACROSS NEBRASKA LATE MONDAY INTO TUESDAY. THIS WAVE WILL DRAG A VORT LOBE THROUGH NORTH CENTRAL KANSAS AND THEN INTO MISSOURI. NOT TOO CONFIDENT IN THE PRECIP CHANCES, SO 20 POPS SHOULD COVER IT AND ARE JUSTIFIED. AFTER MONDAY NIGHT, 5H HIGH PRESSURE IS IN CONTROL, CENTERED TUESDAY OVER CENTRAL NEW MEXICO, WED OVER NE NEW MEXICO, THUR OVER THE SW TIP OF KANSAS, FRI OVER N OKLAHOMA, THEN SAT NEAR SW MISSOURI. THIS MEANS MOSTLY SUNNY SKIES AND CLEAR NIGHTS, ALONG WITH HOT AFTERNOON TEMPERATURES AND LITTLE TO NO CHANCE OF RAIN. THROUGH THE 3-7 DAY FORECAST, MOST ALL AREAS SHOULD TOP OUT IN THE 95 TO 105 DEGREE RANGE. IN SOME AREAS, SUCH AS HAYS, MAXES COULD CLIMB EVEN HIGHER THAN 105, BUT WILL HAVE TO ADJUST AS THE EACH SPECIFIC TIME FRAME COMES INTO THE NEAR TERM FORECAST. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 68 100 69 98 / 00 00 00 00 GCK 66 101 67 99 / 00 20 20 20 EHA 66 98 67 95 / 00 00 00 20 LBL 67 97 67 96 / 00 00 00 00 HYS 71 105 72 102 / 00 20 20 20 P28 71 102 71 100 / 00 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/12
Hazardous weather outlook, Jul 5, 4:00 AM MDT, 16 hours 6 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE AFTER 6 PM NORTHWEST OF A LINE EXTENDING FROM HAYS TO NESS CITY TO NEAR GARDEN CITY AND LAKIN. IF STORMS DO DEVELOP DURING THE EVENING HOURS, THEY WILL BE CAPABLE OF PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE FOR EVENING THUNDERSTORMS WILL CONTINUE THROUGH MONDAY NIGHT. IT IS POSSIBLE THAT IF THUNDERSTORMS DO DEVELOP A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND EVEN SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. 18
In the hours before
Local storm report, Jul 5, 6:08 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM 11NNW SYRACUSE KS 0.88 IN HAIL
07/05/03 HAMILTON REPORTED BY HAMILTON
SHERIFFS OFFICE.
LEELocal storm report, Jul 5, 6:30 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 17NNW SYRACUSE KS 1.00 IN HAIL
07/05/03 HAMILTON PUBLIC REPORT.
WIPER BLADE BROKEN
LEELocal storm report, Jul 5, 7:09 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 3N LAKIN KS 0.75 IN HAIL
07/05/03 KEARNY SPOTTER REPORT.
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:45 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.